Alert archive / Texas / River Flood Warnings in 2016

River Flood Warning 130, NWS Austin/San Antonio, TX

August 23, 2016DeWitt County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Aug 23, 2016, 8:13 AM CDT for DeWitt County, Texas. It was in force for 37 hr.

The area

The outline as issued.

The facts

Issued
Aug 23, 2016, 8:13 AM CDT (13:13 UTC)
Expired
Aug 24, 2016, 9:00 PM CDT
In force
37 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Moderate

County DeWitt County, TX

The radar

The Austin/San Antonio radar (KEWX), 85 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sandies Creek near Westhoff (WHOT2).

Action stage
12 ft
Minor stage
21 ft
Moderate stage
22 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08175000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

004 
WGUS44 KEWX 231313
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
813 AM CDT TUE AUG 23 2016

...The National Weather Service in Austin/San Antonio has issued 
 a flood warning for the... 

  Sandies Creek 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 
 
River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 
 
Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 
 
If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 
 
For the latest river stages and forecasts visit our web page at 
www.srh.noaa.gov/ewx.

&&

TXC123-240713-
/O.NEW.KEWX.FL.W.0130.160823T1313Z-160825T0055Z/
/WHOT2.2.ER.160823T1226Z.160824T0000Z.160824T1255Z.NO/
813 AM CDT TUE AUG 23 2016

 The National Weather Service in Austin/San Antonio has issued a 

* Flood Warning for 
  the Sandies Creek Near Westhoff.
* until Wednesday evening...or until the warning is cancelled.
* At  7:15 AM Tuesday the stage was 21.0 feet.
* Flood stage is 21.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by this morning and continue to rise to near
  22.4 feet by this evening.The river will fall below flood stage by tomorrow 
  morning.
* Impact...At 22.0 feet...Sandies Creek escapes the channel hundreds of yards 
  into the flood plain from the headwaters to the Guadalupe River confluence. 
  Livestock in low areas are cut off and potentially drowned. Secondary roads 
  and low bridges are flooded and dangerous. The approaches of the 
  Westhoff/Cheapside road bridge over Sandies Creek are flooded and water is to 
  the bottom of the bridge..

&& 

Below are the latest river stages and forecasts:
                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Wed   Thu   Fri   Sat   Sun
 Westhoff           12   21   21.0   Tue  7 AM  21.2  15.6   6.9   3.6   3.5


&&

LAT...LON 2923 9749 2923 9742 2918 9734 2911 9733
      2909 9737 2914 9739             

$$
4 follow-up statements
407 
WGUS84 KEWX 231944
FLSEWX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
244 PM CDT TUE AUG 23 2016

...The flood warning continues for the following rivers in Texas...

  Sandies Creek Near Westhoff Affecting De Witt County
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.srh.noaa.gov/ewx.

&&

TXC123-241344-
/O.EXT.KEWX.FL.W.0130.000000T0000Z-160825T0207Z/
/WHOT2.2.ER.160823T1218Z.160823T1845Z.160824T1407Z.NO/
244 PM CDT TUE AUG 23 2016

 The flood warning continues for
  the Sandies Creek Near Westhoff.
* At  2:15 PM Tuesday the stage was 22.6 feet.
* Flood stage is 21.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 22.6 feet by this evening. 
  The river will fall below flood stage tomorrow late morning.
* Impact...At 22.0 feet...Sandies Creek escapes the channel hundreds of yards 
  into the flood plain from the headwaters to the Guadalupe River confluence. 
  Livestock in low areas are cut off and potentially drowned. Secondary roads 
  and low bridges are flooded and dangerous. The approaches of the 
  Westhoff/Cheapside road bridge over Sandies Creek are flooded and water is to 
  the bottom of the bridge..

&& 

Below are the latest river stages and forecasts:
                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Wed   Thu   Fri   Sat   Sun
 Westhoff           12   21   22.6   Tue  2 PM  21.6  15.4   7.5   5.3   4.6


&&

LAT...LON 2923 9749 2923 9742 2918 9734 2911 9733
      2909 9737 2914 9739             

$$
704 
WGUS84 KEWX 240240
FLSEWX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
940 PM CDT TUE AUG 23 2016

...The flood warning continues for the following rivers in Texas...

  Sandies Creek Near Westhoff Affecting De Witt County
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.srh.noaa.gov/ewx.

&&

TXC123-242040-
/O.EXT.KEWX.FL.W.0130.000000T0000Z-160825T0208Z/
/WHOT2.2.ER.160823T1218Z.160823T2230Z.160824T1408Z.NO/
940 PM CDT TUE AUG 23 2016

 The flood warning continues for the Sandies Creek Near Westhoff.
* At  9:15 PM Tuesday the stage was 22.7 feet.
* Flood stage is 21.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The creek level was at or near crest around 22.7 feet Tuesday
  evening. The creek level will likely complete its crest by late Tuesday
  night then begin falling. The creek level is expected to fall to below
  flood stage by mid morning Wednesday.
* Impact...At 22.0 feet...Sandies Creek escapes the channel hundreds of yards 
  into the flood plain from the headwaters to the Guadalupe River confluence. 
  Livestock in low areas are cut off and potentially drowned. Secondary roads 
  and low bridges are flooded and dangerous. The approaches of the 
  Westhoff/Cheapside road bridge over Sandies Creek are flooded and water is to 
  the bottom of the bridge..

&& 

Below are the latest river stages and forecasts:


                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Wed   Thu   Fri   Sat   Sun
 Westhoff           12   21   22.7   Tue 09 PM  21.5  15.5   8.5   5.2   4.5


&&

LAT...LON 2923 9749 2923 9742 2918 9734 2911 9733
      2909 9737 2914 9739             

$$

sbs
911 
WGUS84 KEWX 241507
FLSEWX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1007 AM CDT WED AUG 24 2016

...The flood warning continues for the following rivers in Texas...

  Sandies Creek Near Westhoff Affecting De Witt County
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.srh.noaa.gov/ewx.

&&

TXC123-250712-
/O.EXT.KEWX.FL.W.0130.000000T0000Z-160825T0712Z/
/WHOT2.2.ER.160823T1218Z.160823T2230Z.160824T1912Z.NO/
1007 AM CDT WED AUG 24 2016

 The flood warning continues for
  the Sandies Creek Near Westhoff.
* At  9:15 AM Wednesday the stage was 21.7 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The creek is currently 0.7 feet above minor flood stage.
  The creek is expected to fall below minor flood stage by 3 PM
  on Wednesday afternoon and continue falling to below action stage
  by 11 PM Thursday night.
* Impact...At 22.0 feet...Sandies Creek escapes the channel hundreds of yards 
  into the flood plain from the headwaters to the Guadalupe River confluence. 
  Livestock in low areas are cut off and potentially drowned. Secondary roads 
  and low bridges are flooded and dangerous. The approaches of the 
  Westhoff/Cheapside road bridge over Sandies Creek are flooded and water is to 
  the bottom of the bridge..

&& 

Below are the latest river stages and forecasts:
                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Thu   Fri   Sat   Sun   Mon
 Westhoff           12   21   21.7   Wed 09 AM  17.5   8.0   5.8   5.5   5.2


&&

LAT...LON 2923 9749 2923 9742 2918 9734 2911 9733
      2909 9737 2914 9739             

$$

BMW
470 
WGUS84 KEWX 250200
FLSEWX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
900 PM CDT WED AUG 24 2016

...The flood warning is cancelled for the following rivers in Texas...

  Sandies Creek Near Westhoff Affecting De Witt County
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.srh.noaa.gov/ewx.

&&

TXC123-250230-
/O.CAN.KEWX.FL.W.0130.000000T0000Z-160825T0712Z/
/WHOT2.2.ER.160823T1218Z.160823T2230Z.160824T1950Z.NO/
900 PM CDT WED AUG 24 2016

The flood warning is cancelled for the Sandies Creek Near Westhoff.
* At  8:15 PM Wednesday the stage was 20.2 feet.
* Flood stage is 21.0 feet.
* Forecast...The creek level fell below flood stage at 1 PM Wednesday and will
  continue falling. The creek level is not expected to fall below bankfull until
  late Thursday evening. By Saturday morning...the creek level should be around
  6 feet or so.
* Impact...At 21.0 feet...Minor lowland flooding from the headwaters southeast 
  of Seguin to the Guadalupe River confluence near Cuero cuts off and 
  potentially drowns livestock. The approaches to the Farm to Market 240 bridge 
  three miles northeast of Westhoff flood..

&& 

Below are the latest river stages and forecasts:


                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Thu   Fri   Sat   Sun   Mon
 Westhoff           12   21   20.2   Wed 08 PM  17.8  10.0   5.9   5.3   4.8


&&

LAT...LON 2923 9749 2923 9742 2918 9734 2911 9733
      2909 9737 2914 9739             

$$

sbs

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Aug 23, 6:43 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 23, 6:43 AM CDT, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
643 AM CDT TUE AUG 23 2016

.AVIATION...
/12Z TAFS/
MVFR/IFR conditions are expected across the I-35 sites for the
next several hours. VFR cigs return around 17z and remain through
late this evening. Southerly winds 10 to 12 knots are expected
across the area with higher gusts up 23 knots along the Rio Grande
this afternoon. Wind relaxes in the evening to 10 knots or less.
MVFR and possibly IFR cigs come overnight along the I-35
terminals.

&&

.PREV DISCUSSION... /ISSUED 337 AM CDT TUE AUG 23 2016/

SHORT TERM (Today through Tuesday)...

With rain chances abating over the next few days, heat index
values will climb given the ample ground moisture that remains in
place. Heat index values will spike into the 100-106 range this
afternoon along and east of I-35. Caution is advised if outdoors
for extended periods of time this afternoon. This hazard mention
will be added to the hazardous weather outlook.

Synoptic pattern to begin the work week features a weak to
moderate strength H5 ridge over the Gulf of Mexico along with a
moderate trough noted across the western CONUS. As a result, the
deeper plume of moisture being drawn in from the Pacific is being
guided north of south-central Texas and more into the panhandle.
With greater suppression and PWATs lower into the 1.4-1.6" range,
shower coverage is expected to be lower both today and tomorrow
vs. the days past. Only a few isolated showers are expected
across the eastern coastal plains today with slightly more
coverage Wednesday as a slightly stronger mid and upper level
impulse rides around the ridge. Heat index values will slightly
lower into mid-week.

LONG TERM (Wednesday through Sunday)...

Subtle mid- and upper-level easterly waves will traverse the
southern periphery of the H5-H3 ridge that will be centered over
the SE CONUS. These waves plus PWATs increasing into the 1.6-1.9"
range will foster greater shower coverage across the eastern
plains that should further shift west into the I-35 corridor. At
this time, there does not appear to be any concentrated signal for
heavy rain and but isolated heavy downpours could again be
possible over the weekend. Most areas should drain by this time
and flooding concerns are low at this time.

Both GFS/EC suggest in the mid- to long-term that subtle easterly
waves will traverse the Gulf of Mexico and cross into south Texas.
These waves and the coastal sea-breeze should help showers and
thunderstorms develop most afternoons and linger into the mid
evening hours. If forcing is somewhat stronger then they could
persist into the late overnight hours as well but be more isolated
in nature. An upper-level low will drift near the region from the
south by late week and into the weekend. This support, plus an
implied outflow boundary or remnant complex from the north could
help support greater coverage of rain showers in the
Friday/Saturday time frame. The mid- to upper-level inverted
trough lingers through early to mid next week and this should keep
temperatures down near normal with isolated to scattered diurnal
showers and storms. Will need to watch if a more concentrated
signal occurs for heavy rain concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              92  74  91  73  91 /  -    0  10  10  20
Austin Bergstrom Intl Airport  93  73  91  72  90 /  -    0  10  10  20
New Braunfels Muni Airport     93  74  92  73  91 /  -    0  10  10  20
Burnet Muni Airport            91  72  90  71  90 /  -    0  -   -   10
Del Rio Intl Airport           93  74  94  73  93 /  -    0  -   -   10
Georgetown Muni Airport        92  74  90  73  90 /  -    0  10  10  20
Hondo Muni Airport             93  73  92  71  92 /   0   0  -   -   -
San Marcos Muni Airport        92  74  91  72  90 /  -    0  10  10  20
La Grange - Fayette Regional   94  76  92  75  91 /  10   0  20  20  30
San Antonio Intl Airport       93  75  92  74  91 /  -    0  -   -   10
Stinson Muni Airport           94  75  93  74  92 /  -    0  -   -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...17
Synoptic/Grids...Allen
Hazardous weather outlook, Aug 23, 4:12 AM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
412 AM CDT TUE AUG 23 2016

TXZ171>173-183>194-202>209-217>225-228-240915-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
412 AM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

DUE TO HIGH VALUES OF HUMIDITY AROUND THE AREA AND ESPECIALLY EAST
OF INTERSTATE 35, THE HEAT INDICES WILL BE CLIMBING FROM 103 TO
107 DEGREES THIS AFTERNOON. OTHERWISE...NO OTHER HAZARDOUS
WEATHER IS EXPECTED FOR THIS PERIOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

River Flood Warnings in Texas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.